The Straight Dope

Go Back   Straight Dope Message Board > Main > General Questions

Reply
 
Thread Tools Display Modes
  #1  
Old 04-22-2006, 12:18 AM
The Great Sun Jester The Great Sun Jester is online now
Guest
 
Join Date: Mar 2004
Serotonin Syndrome

So here I am taking my SSRI antidepressant medication. :gulp: As I understand it, the drug keeps what precious little serotonin I already make from being absorbed and metabolized so it continues to bounce around in my synapses and keeps them (and me) nice and happy. Hooray for...oooh! butterflies!


Where was I? Oh. Now let's say I eat a bunch of 5-HTP which is a dietary supplement that gets metabolized into tryptophan (you know, like the stuff in turkey) and thence into serotonin. Now I have a situation where I am restricting my serotinin reuptake and an increased production of serotonin. (basically, the drain is clogged and the water flow just increased. Pretty soon I'm going to have more serotonin than I know what to do with and I'm going to end up with a medical emergency known as serotonin syndrome. With me so far? Good. Because here's the question:

Yeah the symptoms sound bad, but what's it going to feel like? Like a heroin overdose might result arrested respiration and suffocation which would suck big time, but the OD patient really doesn't notice--would I just be feeling so satisfied that I really don't care about the potentially lethal reaction in my brains? What's Serotonin Syndrome feel like?
__________________
Y'all are just too damned serious. Lighten up.
Reply With Quote
Advertisements  
  #2  
Old 04-22-2006, 12:21 AM
Mrs O'Malley's Cow Mrs O'Malley's Cow is offline
Guest
 
Join Date: Apr 2006
Quote:
Originally Posted by Inigo Montoya
So here I am taking my SSRI antidepressant medication. :gulp: As I understand it, the drug keeps what precious little serotonin I already make from being absorbed and metabolized so it continues to bounce around in my synapses and keeps them (and me) nice and happy. Hooray for...oooh! butterflies!


Where was I? Oh. Now let's say I eat a bunch of 5-HTP which is a dietary supplement that gets metabolized into tryptophan (you know, like the stuff in turkey) and thence into serotonin. Now I have a situation where I am restricting my serotinin reuptake and an increased production of serotonin. (basically, the drain is clogged and the water flow just increased. Pretty soon I'm going to have more serotonin than I know what to do with and I'm going to end up with a medical emergency known as serotonin syndrome. With me so far? Good. Because here's the question:

Yeah the symptoms sound bad, but what's it going to feel like? Like a heroin overdose might result arrested respiration and suffocation which would suck big time, but the OD patient really doesn't notice--would I just be feeling so satisfied that I really don't care about the potentially lethal reaction in my brains? What's Serotonin Syndrome feel like?
Which one are you taking? I take Lexapro for clinical depression and while it doesn't make me happy, it does even out my moods considerably. You should ask your doctor about this. And then post the answer as now I am very interested. I don't have to change my diet at all but now I am thinking.
Reply With Quote
  #3  
Old 04-22-2006, 12:34 AM
edwino edwino is offline
Guest
 
Join Date: Nov 1999
Serotonin syndrome is bad, mmm'kay? I took a test featuring this heavily today. It generally doesn't, like in that episode of Gray's Anatomy, cause you to be happy. In fact, the level of serotonin long-term in the brain doesn't correlate well with mood, anyway. SSRIs work in a more subtle way, although the pharm companies distill that down into the serotonin hypothesis for most.

Back to the OP, though. Dietary supplements (or foods) can, however, cause severe side effects in those taking MAOIs (tyramine hypertensive crisis) -- aged wines and cheeses, sausage, imported beer, all that enjoyable stuff. I'm not aware of SSRIs plus dietary supplements causing serotonin syndrome, although I do see some warnings online about people taking 5-HTP (tryptophan) supplements. No case reports, though.

Serotonin syndrome usually comes about in one of two ways. The first is in people who take both SSRIs and other antidepressants (like TCAs or MAOIs or St. John's Wort or occasionally other drugs. The other is as a component of the carcinoid syndrome.

The hallmarks of serotonin syndrome are altered mental status, autonomic hyperactivity (BP and pulse changes and often fever), and neuromuscular problems (increased deep-tendon reflexes, clonus, rigidity, and so forth). It is not that fun, it generally is considered a medical emergency and can be life threatening. The treatment is immediate discontinual of all SSRIs and other antidepressants
Reply With Quote
  #4  
Old 04-22-2006, 12:41 AM
edwino edwino is offline
Guest
 
Join Date: Nov 1999
Just to be safe, obviously. Don't take the supplement, until at very minimum consulting with the appopriate learned medical personnel.
Reply With Quote
  #5  
Old 04-22-2006, 01:30 PM
II Gyan II II Gyan II is offline
Guest
 
Join Date: Dec 2002
Quote:
Originally Posted by Inigo Montoya
Now let's say I eat a bunch of 5-HTP which is a dietary supplement that gets metabolized into tryptophan (you know, like the stuff in turkey)
Actually, 5-HTP is the direct precursor to serotonin.

Also for reading: Serotonin and Depression: A Disconnect between the Advertisements and the Scientific Literature.
Reply With Quote
Reply



Bookmarks

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


All times are GMT -5. The time now is 07:27 AM.


Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2014, vBulletin Solutions, Inc.

Send questions for Cecil Adams to: cecil@chicagoreader.com

Send comments about this website to: webmaster@straightdope.com

Terms of Use / Privacy Policy

Advertise on the Straight Dope!
(Your direct line to thousands of the smartest, hippest people on the planet, plus a few total dipsticks.)

Publishers - interested in subscribing to the Straight Dope?
Write to: sdsubscriptions@chicagoreader.com.

Copyright 2013 Sun-Times Media, LLC.